Illinois, 2013

Damaging Wind in Illinois, August 22, 2013

August 22, 2013 · NWS ILX · 1 event in 1 county or zone

A cold front dropping into the region triggered isolated thunderstorms during the afternoon of August 22nd. One cell produced gusty winds that blew a few trees down in Toledo in Cumberland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front dropping into the region triggered isolated thunderstorms during the afternoon of August 22nd. One cell produced gusty winds that blew a few trees down in Toledo in Cumberland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 22, 1:30 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 22, 1:30 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
230 PM CDT Thu Aug 22 2013

.DISCUSSION...
ISSUED 230 PM CDT Thu Aug 22 2013
Forecast problem of today is the convection for tonight, and then
the warming late in the weekend through the middle of next week.

SHORT TERM...Tonight through Saturday night.
Frontal zone over northern IL with upper level wave over eastern
IA to northern MO. Wave triggered convective complex over northern
IL. Airmass over central IL with MUCAPE values around 2500 and
number of outflow boundaries has triggered scattered convection
over north central cwa, with widely scattered convection in the
southeast regions due to the instability. Expect the pcpn to
gradually work its way to the south through evening, and in the
southeast possible overnight.

Boundary should be south of region Friday, and so will be pcpn
free. High pressure to keep air a little drier Saturday.

LONG TERM...Sunday through Thursday.
Upper level ridge start the building process into the our region
Sunday. Southerly surface flow will continue hot and humid air
moving into region, which will continue through mid week. Will
remain dry through forecast period.

Goetsch
&&

.AVIATION...
ISSUED 1242 PM CDT Thu Aug 22 2013

Satellite, radar, and surface data shows outflows from the
northern IL storm complex. Unstable airmass over the north
continues to produce convection. Over northern half of central IL,
boundary interaction still seems possible to trigger development
and so kept vicinity TS in the TAFs into early evening. Models
however all move chances to the southeast through evening and so
kept same trend in the TAFS. With ample moisture lingering though,
feel fog potential is there overnight and so dropped vis to 3sm
during the overnight hours before the drier air moves in on
Friday.

Goetsch
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 22, 2:16 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
316 PM CDT THU AUG 22 2013

ILZ027>031-036-037-040-041-231200-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
316 PM CDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS EVENING. NO
ORGANIZED SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SLIGHTLY COOLER AND LESS HUMID AIR WILL SLOWLY FILTER SOUTH INTO
THE AREA FRIDAY AND REMAIN WITH US THROUGH SATURDAY. HEAT AND HUMIDITY
WILL RETURN FOR SUNDAY AND WILL REMAIN OVER THE AREA THROUGH MOST
OF NEXT WEEK. BY SUNDAY...WE SHOULD BE AROUND 90 DEGREES AGAIN...WITH
MID 90S POSSIBLE TUESDAY AND WEDNESDAY. HEAT INDEX VALUES WILL BE
WELL INTO THE 90S STARTING ON SUNDAY...WITH READINGS AROUND 100 BY
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ038-042>057-061>063-066>068-071>073-231200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-
SHELBY-VERMILION-
316 PM CDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS EVENING INTO EARLY
TONIGHT. NO ORGANIZED SEVERE WEATHER IS ANTICIPATED...ALTHOUGH A
FEW OF THE STORMS TODAY WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SLIGHTLY COOLER AND LESS HUMID AIR WILL SLOWLY FILTER SOUTH INTO
THE AREA FRIDAY AND REMAIN WITH US THROUGH SATURDAY. HEAT AND HUMIDITY
WILL RETURN FOR SUNDAY AND WILL REMAIN OVER THE AREA THROUGH MOST
OF NEXT WEEK. BY SUNDAY...WE SHOULD BE AROUND 90 DEGREES AGAIN...WITH
MID 90S POSSIBLE TUESDAY AND WEDNESDAY. HEAT INDEX VALUES WILL BE
WELL INTO THE 90S STARTING ON SUNDAY...WITH READINGS AROUND 100 BY
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

GOETSCH

The radar

The Evansville,IN radar (KVWX), 121 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
August 22, 2:45 PM CST to 2:50 PM CST
Where
Cumberland County, Toledo
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.270, -88.250

A few trees were blown down in Toledo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468286.